Colorado, 2013

Winter Weather in Colorado, May 19 to 20, 2013

May 19 to 20, 2013 · NWS GJT · 3 events in 3 counties and zones

A closed low formed over Nebraska allowing northwesterly flow to set up over western Colorado and cause snowfall over most northern and central mountain areas of western Colorado.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A closed low formed over Nebraska allowing northwesterly flow to set up over western Colorado and cause snowfall over most northern and central mountain areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 19, 2:09 AM MST, 4 hours 51 minutes earlier.

Area forecast discussion, May 19, 2:09 AM MST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 AM MDT SUN MAY 19 2013

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 309 AM MDT SUN MAY 19 2013

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
MORNING AHEAD OF NEXT INCOMING SHRTWV. CONVECTION WILL BE ON THE
INCREASE BY MID MORNING WITH FAIRLY WIDESPREAD ACTIVITY
ANTICIPATED FOR THE HIGH COUNTRY. VALLEY SHOWERS DO NOT APPEAR AS
ROBUST IN COVERAGE TODAY...BUT A FEW WILL SNEAK IN THIS AFTERNOON
AND EARLY EVENING. WILL KEEP ACTIVITY MORE IN THE SCATTERED RANGE
FOR TODAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. SNOW LEVELS WILL
BE RUNNING NEAR 9000 FT TODAY...WITH CONVECTION DRIVING SOME SNOW
DOWN LOWER. HOWEVER...NO SIGNIFICANT ACCUMULATIONS EXPECTED DURING
THE DAYTIME HOURS. TEMPS WILL BE RUNNING A GOOD 10 DEGREES BELOW
NORMAL TODAY WITH GUIDANCE VALUES IN THE BALLPARK.

THE MUCH ADVERTISED REINFORCING WAVE DROPS INTO THE AREA TONIGHT
INTO EARLY MON. MOISTURE DEEPENS OVERNIGHT UNDER A NORTH-NORTHWEST
FLOW WRAPPING AROUND THE LOW THAT WILL HAVE STRENGTHENED OVER WESTERN
NE/SD. THIS FLOW AND THE DEEP MOISTURE WILL RESULT IN FAVORABLE
OROGRAPHICS FOR THE NORTHERN PORTION OF THE FORECAST AREA. SO EXPECT
AN UPTICK IN SHOWER ACTIVITY OVERNIGHT...ESPECIALLY NORTH. 700MB
TEMPERATURES WILL DROP BELOW ZERO C BY MIDNIGHT ACROSS ALL BUT THE
FAR SOUTH. THEREFORE SNOW WILL BE POSSIBLE ABOVE 8500-9000 FT.
ACCUMULATIONS WILL MAINLY OCCUR ABOVE 9500 FT WITH 1-2 INCHES
POSSIBLE BY LATE MON MORNING. BY MON AFTERNOON...ANY ASSOCIATED
DYNAMICS WILL HAVE ALREADY PEAKED AS THE WAVE EXITS THE AREA.
DAYTIME HEATING WILL TAKE OVER FOR A MORE CONVECTIVE ENVIRONMENT.
THEREFORE GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE...DIMINISHING AFTER MAX HEATING.

TEMPERATURES WILL REMAIN COOLER THAN NORMAL WITH HIGHS 8-10 DEGREES
BELOW SEASONAL NORMS. LOWS WILL ONLY DEVIATE FROM NORMAL A COUPLE
DEGREES MOST LOCATIONS.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 309 AM MDT SUN MAY 19 2013

MONDAY NIGHT-TUESDAY...SHOWERS WILL DIMINISH THROUGH MON EVENING
AND OVERNIGHT AS A RIDGE APPROACHES FROM THE WEST. THE RIDGE WILL
USHER IN A DRYING AND WARMING TREND AS THE RIDGE AXIS REACHES
CENTRAL UT BY TUE AFTERNOON. A FEW CONVECTIVE SHOWERS WILL REMAIN
POSSIBLE THROUGH THE DAY OVER THE HIGHER TERRAIN.

TUESDAY NIGHT THROUGH SATURDAY...DRY SOUTHWEST FLOW WILL BE IN
PLACE THROUGH THE PERIOD WITH TEMPERATURES CLIMBING TO WELL ABOVE
SEASONAL NORMS. A FEW DIURNALLY DRIVEN STORMS WILL BE POSSIBLE
NEAR THE DIVIDE WEDNESDAY AFTERNOON AND EVENING...OTHERWISE THE
FORECAST WILL LEAN TOWARD ZERO POPS THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 309 AM MDT SUN MAY 19 2013

ISOLATED SHOWERS WILL LINGER ACROSS THE REGION THROUGH 18Z. AFTER
18Z...SHOWERS AND THUNDERSTORMS WILL BE INCREASING ACROSS THE
AREA...WITH LOCALLY HEAVY RAINFALL AND SMALL HAIL WILL BE POSSIBLE
NEAR THE STRONGEST STORMS. SNOW LEVELS WILL BE RUNNING BETWEEN
8500 AND 9000 FT MSL...WITH MOUNTAINS BECOMING OBSCURED AT TIMES
AS CIGS LOWER IN THE VICINITY OF SHOWERS WITH AREAS OF MVFR AND
EVEN IFR CONDS EXPECTED. AT THE TAF SITES...VFR CONDITIONS SHOULD
BE THE RULE THOUGH A BRIEF PERIOD OF MVFR CIGS IS POSSIBLE IN A
THUNDERSTORM. SHOWERS WILL DISSIPATED AFTER 00Z MONDAY...BUT WILL
BE ON THE INCREASE AGAIN AFTER 06Z AS ANOTHER STORM DROPS INTO
THE REGION FROM THE NORTH.

&&

.FIRE WEATHER...
ISSUED AT 309 AM MDT SUN MAY 19 2013

A COOLER AND MORE MOIST PATTERN WILL LAST THROUGH MONDAY WITH
NUMEROUS SHOWERS AND AFTERNOON THUNDERSTORMS...ESPECIALLY OVER THE
HIGH COUNTRY. SOUTHWEST FLOW WILL THEN BRING VERY DRY AIR BACK INTO
EASTERN UTAH AND WESTERN COLORADO BY MIDWEEK...BUT WINDS AT THIS
TIME DO NOT APPEAR TO BE STRONG ENOUGH FOR CONCERN.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...JDC/EH
LONG TERM...EH/JDC
AVIATION...JDC
FIRE WEATHER...JAM/JDC
Hazardous weather outlook, May 19, 3:44 AM MST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
444 AM MDT SUN MAY 19 2013

COZ001>014-017>023-UTZ022>025-027>029-201200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
444 AM MDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL SPREAD EAST ACROSS THE AREA THIS
MORNING AND CONTINUE THROUGH LATE THIS EVENING. A FEW
THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO 40 MPH...SMALL HAIL AND
HEAVY RAINFALL. SOME SNOW WILL FALL ABOVE 9000 FEET...ALTHOUGH NO
SIGNIFICANT ACCUMULATIONS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION
THROUGH MONDAY. GUSTY OUTFLOW WINDS...HEAVY RAIN...SMALL HAIL AND
DANGEROUS LIGHTNING MAY OCCUR WITH THE STORMS. SNOW LEVELS WILL
ALSO DROP TO NEAR 8000 FEET BY EARLY MONDAY MORNING...WITH SOME
LIGHT ACCUMULATIONS EXPECTED...MAINLY ON GRASSY SURFACES. DRY AND
WARMER CONDITIONS RETURN TUESDAY AND REMAIN IN PLACE THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 19, 6:31 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
731 AM MDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             GOTHIC                  38.96N 106.99W
05/19/2013  M3.0 INCH        GUNNISON           CO   CAIC

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1301134

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
May 19, 7:00 AM MST to May 20, 5:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 7 inches were measured across the zone. Locally higher amounts included 10 inches at the Tower SNOTEL site and 9 inches on Rabbit Ears Pass.

Winter Weather, Flattop Mountains

When
May 19, 5:00 PM MST to May 20, 9:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 5 inches were measured across the zone.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
May 19, 5:00 PM MST to May 20, 5:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 5 inches were measured across the zone.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507498, 507499, 507500.